Format

Send to

Choose Destination
JAMA. 1993 Jan 6;269(1):71-5.

Diagnosis and treatment of Clostridium difficile colitis.

Author information

1
Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor.

Abstract

Pseudomembranous colitis associated with antibiotic therapy is almost always due to an overgrowth of Clostridium difficile. If untreated, pseudomembranous colitis can lead to severe diarrhea, hypovolemic shock, toxic dilatation of the colon, cecal perforation, hemorrhage, and death. However, C difficile-associated colitis can mimic the more common "benign" antibiotic-associated diarrhea that is not caused by C difficile. An algorithm for diagnosis management of hospitalized patients with antibiotic diarrhea and C difficile colitis is presented in this review. Diagnosis depends on sigmoidoscopy and/or stool tests for C difficile toxins in all patients with antibiotic-associated diarrhea. If the results of these tests are positive, either metronidazole or vancomycin is recommended for treatment of mild illness, and vancomycin is recommended for treatment of severe illness. Oral therapy is always preferred because it is more reliable. In patients with recurrent or relapsing colitis, treatment with either metronidazole or vancomycin is effective for that episode, but novel approaches, such as the oral or rectal introduction of competing nonpathogenic organisms, may prove to be more successful in prevention of relapses.

PMID:
8416409
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center